Nevada, 2023

Debris Flow and Hail in Nevada, May 21, 2023

May 21, 2023 · NWS REV · 3 events in 2 counties and zones

Incoming trough off the Pacific Northwest coast flattened high pressure across the west allowing for increased potential for more widespread showers and thunderstorms through May 21 that continued into the early part of the following week.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Incoming trough off the Pacific Northwest coast flattened high pressure across the west allowing for increased potential for more widespread showers and thunderstorms through May 21 that continued into the early part of the following week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 21, 11:11 AM PST, 2 hours 9 minutes earlier.

Area forecast discussion, May 21, 11:11 AM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1211 PM PDT Sun May 21 2023

.SYNOPSIS...

An incoming trough will lead to increased shower and thunderstorm
coverage across the Sierra and western Nevada this afternoon.
The trough will break down the persistent high pressure over the
western US and kick off a gradual cooling trend through the end
of the work week. The potential for unsettled, cooler weather will
persist into the holiday weekend.

&&

.DISCUSSION...
Anyone else checking the date on the calendar? Thunderstorms,
showers, and extensive lightning yesterday afternoon felt very
June or July. Thankfully the fuel conditions remain very May and
in green up, so while initial attack on potential lightning starts
may exist, the potential for fire spread is low for now. That may
not be the case later this summer.

A quick-moving shortwave will sweep across far northern CA/NV
today and breakdown the ridge. This will result in another round
of thunderstorms and showers with cumulus buildups already
bubbling across the region. High resolution ensemble forecasts
continue to signal for stronger thunderstorm potential today with
800-1000 J/kg of CAPE, 80-100 m/s 0-3km SRH, and sufficient
moisture (~0.7" PWAT). Similar impacts are expected today with
locally heavy rainfall, gusty, erratic wind gusts as well as
lightning. We had a handful of small hail reports yesterday as
well, so plan on that being a thunderstorm feature for this
afternoon and evening. Gusty and erratic winds may also kick up
blowing dust in the vicinity of dry lake beds. Have a thunderstorm
plan today if you plan to recreate outdoors.

The shortwave will continue eastward overnight into Monday with
slightly cooler conditions and lower shower/t-storm chances for
Monday and Tuesday afternoons (15-25% for areas south of Highway
50). The larger Pacific NW cutoff low deepens across the West for
much of next week, which will result in overall cooler
conditions, but continued unsettled weather for the Sierra and
western Nevada. Thunderstorm initiation and placement will be a
bit tricky each day and dependent on the eventual location of the
cutoff low. Ensemble cluster analysis for the 8-10 day outlook for
Memorial day weekend is trending toward the trough sticking
around (more than half the solutions), so if you have camp, bbq,
or outdoor plans then maybe start thinking about a contingency
plan.

-Edan

&&

.AVIATION...
VFR conditions will transition to showers and storms by midday
with cumulus development already occurring today. Thunderstorm
potential will be around 15-30% for the afternoon/evening. Storm
impacts include: lightning, gusty and erratic wind shifts with outflow
winds, small hail and brief heavy rainfall. Wind gusts up to 45
kts possible with storms that develop today.

Shower and thunderstorm potential will slowly migrate eastward
this evening with the incoming Pac NW trough. Dry, southwest flow
will allow skies to clear again overnight with VFR conditions.

On Monday and Tuesday, storm potential will be lower, but there
is still a 10-20% chance for showers for the Sierra and portions
of western Nevada in the afternoon.

-Edan

&&

.HYDROLOGY...

*   UPDATE: Observed flows on area creeks and streams were lower
    than forecast overnight. This is possibly due to the extensive
    cloud cover yesterday with showers and thunderstorms.

*   Flood watch remains in effect for the Carson River basin, the
    Walker river basin, and eastern Sierra basins through Monday.
    Details on specific flows and timing are at www.cnrfc.noaa.gov.

*   Highs will remain 5-10 degrees above average through Monday.
    Warm daytime temperatures today will continue to accelerate
    snowmelt, with rivers continuing to respond through early this
    week.

*   Local fire and rescue partners have been responding to many
    water emergencies lately! Practice safe recreation in the
    waterways: always wear proper cold water gear, life jackets,
    and be mindful of small children near the water. Water
    temperatures in the 40s-50s increase the risk of hypothermia
    without proper cold water gear.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Monday evening NVZ001>003.

CA...Flood Watch through Monday evening CAZ072-073.

&&

In the hours before

Special weather statement, May 21, 12:39 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Reno NV
139 PM PDT Sun May 21 2023

NVZ001-212115-
Mineral and Southern Lyon Counties NV-
139 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central Mineral
and southern Lyon Counties through 215 PM PDT...

At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Walker Lake, or 23 miles north of Bodie, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Mineral and southern Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 11891 3852 11904 3873 11900 3862 11874
TIME...MOT...LOC 2039Z 208DEG 10KT 3854 11895

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, May 21, 1:13 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
213 PM PDT Sun May 21 2023

NVZ003-212145-
Greater Reno-Carson City-Minden Area NV-
213 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of southern Washoe
County through 245 PM PDT...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm over
Stead, or 8 miles north of Reno, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reno, Sparks, Stead, Lemmon Valley, Cold Springs, Cold Springs
Valley, Lemmon Valley-Golden Valley, Golden Valley, Spanish Springs,
Stead Airport, Spanish Springs Airport, Sun Valley and Us 395 At
Calif-Nevada Line Near Bordertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 12000 3971 12000 3972 11971 3956 11973
TIME...MOT...LOC 2112Z 286DEG 10KT 3965 11989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The radar

The Reno radar (KRGX), 52 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail, 1 debris flow. Local standard time, as filed.

High Wind, Western Nevada Basin and Range

When
May 21, 1:20 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

An ASOS (KLOL) located 9.0 mi SSW of Lovelock, NV, reported a thunderstorm peak wind gust of 60 mph.

Hail, Washoe

When
May 21, 2:03 PM PST to 2:22 PM PST
Where
Washoe County, 2 mi SSW of Sun Vly to Sparks
Measured
0.5 in hail
Reported by
Official NWS Observations
Coordinates
39.573, -119.794

An official NWS observation located 2.0 mi SSW of Sun Valley, NV, and the public located in Old Sparks, NV, both reported half inch (dime size) hail.

Debris Flow, Washoe

When
May 21, 4:00 PM PST to 5:30 PM PST
Where
Washoe County, 4.48 mi E of Steamboat to 4.4 mi E of Steamboat
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.367, -119.666

Broadcast Media reported Geiger Grade (NV-341) located 5.0 mi NNW of Virginia City, NV, was closed in both directions between Rim Rock Drive to Cartwright Road due to rock and mudslides. The heaviest rainfall occurred between 4:00 PM and 5:30 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102025, 1102026, 1102024.